Alert archive / Michigan / Small Craft Advisories in 2021

Small Craft Advisory 14, NWS Detroit, MI

March 12, 2021

NWS Detroit, MI issued this small craft advisory at Mar 12, 2021, 3:17 AM EST. It took effect at Mar 12, 2021, 3:00 PM EST. It was in force for 13 hr.

The area

The counties it named.

The facts

Issued
Mar 12, 2021, 3:17 AM EST (08:17 UTC)
In effect from
Mar 12, 2021, 3:00 PM EST
Expired
Mar 13, 2021, 4:00 AM EST
In force
13 hr
Issued by
NWS Detroit, MI

The text

As transmitted.

738 
WHUS73 KDTX 120817
MWWDTX

URGENT - MARINE WEATHER MESSAGE
National Weather Service Detroit/Pontiac MI
317 AM EST Fri Mar 12 2021

LHZ361-362-122115-
/O.CON.KDTX.GL.W.0006.000000T0000Z-210313T0300Z/
Lake Huron from 5NM east of Mackinac Bridge to Presque Isle Lt
beyond 5 NM off shore-
Lake Huron from Presque Isle Light to Sturgeon Point MI beyond
5NM off shore-
317 AM EST Fri Mar 12 2021

...GALE WARNING REMAINS IN EFFECT UNTIL 10 PM EST THIS EVENING...

* WHAT...Expect sustained winds up to 30 knots from the 
  northwest with gusts up to 36 knots. The largest significant 
  waves will be 11 feet with a potential maximum wave height of 
  16 feet.

* WHERE...Lake Huron from 5NM east of Mackinac Bridge to Presque 
  Isle Lt beyond 5 NM off shore and Lake Huron from Presque Isle 
  Light to Sturgeon Point MI beyond 5NM off shore.

* WHEN...The maximum winds are expected around 4 PM EST Friday 
  with the largest waves expected around 1 PM EST Friday.

* IMPACTS...Strong winds will cause hazardous waves which could 
  capsize or damage vessels and reduce visibility.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Mariners should alter plans to avoid these hazardous conditions.
Remain in port, seek safe harbor, alter course, and/or secure the
vessel for severe conditions.

&&

$$

LHZ421-441-442-122115-
/O.NEW.KDTX.SC.Y.0014.210312T2000Z-210313T0900Z/
Outer Saginaw Bay SW of Alabaster to Port Austin MI to Inner
Saginaw Bay-Port Austin to Harbor Beach MI-
Harbor Beach to Port Sanilac MI-
317 AM EST Fri Mar 12 2021

...SMALL CRAFT ADVISORY IN EFFECT FROM 3 PM THIS AFTERNOON TO
4 AM EST SATURDAY...

* WHAT...Expect sustained winds up to 18 knots from the 
  northwest with gusts up to 24 knots. The largest significant 
  waves will be 4 feet with a potential maximum wave height of 5 
  feet.

* WHERE...Outer Saginaw Bay SW of Alabaster to Port Austin MI to 
  Inner Saginaw Bay, Port Austin to Harbor Beach MI and Harbor 
  Beach to Port Sanilac MI.

* WHEN...The maximum winds are expected around 3 PM EST Friday 
  with the largest waves expected around 8 PM EST Friday.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$
3 follow-up statements
091 
WHUS73 KDTX 122026
MWWDTX

URGENT - MARINE WEATHER MESSAGE
National Weather Service Detroit/Pontiac MI
326 PM EST Fri Mar 12 2021

LHZ361-362-130300-
/O.CON.KDTX.GL.W.0006.000000T0000Z-210313T0300Z/
Lake Huron from 5NM east of Mackinac Bridge to Presque Isle Lt
beyond 5 NM off shore-
Lake Huron from Presque Isle Light to Sturgeon Point MI beyond
5NM off shore-
326 PM EST Fri Mar 12 2021

...GALE WARNING REMAINS IN EFFECT UNTIL 10 PM EST THIS EVENING...

* WHAT...Expect sustained winds up to 29 knots from the 
  northwest with gusts up to 41 knots. The largest significant 
  waves will be 11 feet with a potential maximum wave height of 
  16 feet.

* WHERE...Lake Huron from 5NM east of Mackinac Bridge to Presque 
  Isle Lt beyond 5 NM off shore and Lake Huron from Presque Isle 
  Light to Sturgeon Point MI beyond 5NM off shore.

* WHEN...The maximum winds are expected around 3 PM EST Friday 
  with the largest waves expected around 4 PM EST Friday.

* IMPACTS...Strong winds will cause hazardous waves which could 
  capsize or damage vessels and reduce visibility.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Mariners should alter plans to avoid these hazardous conditions.
Remain in port, seek safe harbor, alter course, and/or secure the
vessel for severe conditions.

&&

$$

LHZ421-441-442-130330-
/O.CON.KDTX.SC.Y.0014.000000T0000Z-210313T0900Z/
Outer Saginaw Bay SW of Alabaster to Port Austin MI to Inner
Saginaw Bay-Port Austin to Harbor Beach MI-
Harbor Beach to Port Sanilac MI-
326 PM EST Fri Mar 12 2021

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 4 AM EST
SATURDAY...

* WHAT...Expect sustained winds up to 18 knots from the 
  northwest with gusts up to 27 knots. The largest significant 
  waves will be 4 feet with a potential maximum wave height of 5 
  feet.

* WHERE...Port Austin to Harbor Beach MI, Harbor Beach to Port 
  Sanilac MI and Outer Saginaw Bay SW of Alabaster to Port 
  Austin MI to Inner Saginaw Bay.

* WHEN...The maximum winds are expected around 3 PM EST Friday 
  with the largest waves expected around 8 PM EST Friday.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$
798 
WHUS73 KDTX 130246
MWWDTX

URGENT - MARINE WEATHER MESSAGE
National Weather Service Detroit/Pontiac MI
946 PM EST Fri Mar 12 2021

LHZ361-362-130400-
/O.EXP.KDTX.GL.W.0006.000000T0000Z-210313T0300Z/
Lake Huron from 5NM east of Mackinac Bridge to Presque Isle Lt
beyond 5 NM off shore-
Lake Huron from Presque Isle Light to Sturgeon Point MI beyond
5NM off shore-
946 PM EST Fri Mar 12 2021

...GALE WARNING WILL EXPIRE AT 10 PM EST THIS EVENING...

Northwest winds will continue diminishing through the remainder of
tonight with gusts in the 25 to 30 knot range.

$$

LHZ421-441-442-130830-
/O.CON.KDTX.SC.Y.0014.000000T0000Z-210313T0900Z/
Outer Saginaw Bay SW of Alabaster to Port Austin MI to Inner
Saginaw Bay-Port Austin to Harbor Beach MI-
Harbor Beach to Port Sanilac MI-
946 PM EST Fri Mar 12 2021

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 4 AM EST
SATURDAY...

* WHAT...Expect sustained winds up to 15 knots from the 
  northwest with gusts up to 22 knots. The largest significant 
  waves will be 4 feet with a potential maximum wave height of 5 
  feet.

* WHERE...Port Austin to Harbor Beach MI, Harbor Beach to Port 
  Sanilac MI and Outer Saginaw Bay SW of Alabaster to Port 
  Austin MI to Inner Saginaw Bay.

* WHEN...The maximum winds are expected around 9 PM EST Friday 
  with the largest waves expected around 9 PM EST Friday.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$
590 
WHUS73 KDTX 130834
MWWDTX

URGENT - MARINE WEATHER MESSAGE
National Weather Service Detroit/Pontiac MI
334 AM EST Sat Mar 13 2021

LHZ421-441-442-132115-
/O.EXP.KDTX.SC.Y.0014.000000T0000Z-210313T0900Z/
/O.NEW.KDTX.SC.Y.0015.210314T1200Z-210315T1200Z/
Outer Saginaw Bay SW of Alabaster to Port Austin MI to Inner
Saginaw Bay-Port Austin to Harbor Beach MI-
Harbor Beach to Port Sanilac MI-
334 AM EST Sat Mar 13 2021

...SMALL CRAFT ADVISORY IN EFFECT FROM 8 AM SUNDAY TO 8 AM EDT
MONDAY...
...SMALL CRAFT ADVISORY WILL EXPIRE AT 4 AM EST EARLY THIS
MORNING...

* WHAT...Expect sustained winds up to 21 knots from the north 
  with gusts up to 29 knots. The largest significant waves will 
  be 7 feet with a potential maximum wave height of 10 feet.

* WHERE...Outer Saginaw Bay SW of Alabaster to Port Austin MI to 
  Inner Saginaw Bay, Port Austin to Harbor Beach MI and Harbor 
  Beach to Port Sanilac MI.

* WHEN...The maximum winds are expected around 11 AM EST Sunday 
  with the largest waves expected around 1 PM EST Sunday.

* IMPACTS...Conditions will be hazardous to small craft.

* ADDITIONAL DETAILS...The ongoing Small Craft Advisory will
  expire this morning as wind direction shifts southwesterly and
  pushes higher wave action offshore. A new Small Craft Advisory
  for the ice free portions of the Lake Huron shoreline will go in
  effect starting Sunday morning as surface winds veer to the
  north and quickly start increasing wave heights. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$

LHZ443-132115-
/O.NEW.KDTX.SC.Y.0015.210314T1200Z-210315T1200Z/
Port Sanilac to Port Huron MI-
334 AM EST Sat Mar 13 2021

...SMALL CRAFT ADVISORY IN EFFECT FROM 8 AM SUNDAY TO 8 AM EDT
MONDAY...

* WHAT...Expect sustained winds up to 21 knots from the north 
  with gusts up to 30 knots. The largest significant waves will 
  be 6 feet with a potential maximum wave height of 8 feet.

* WHERE...Port Sanilac to Port Huron MI.

* WHEN...The maximum winds are expected around 11 AM EST Sunday 
  with the largest waves expected around 4 PM EST Sunday.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$

What forecasters said that day

The local office's own words before this small craft advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Detroit, MI wrote its last area forecast discussion before this small craft advisory went out at Mar 12, 3:15 AM EST, 2 minutes earlier.

Area forecast discussion, Mar 12, 3:15 AM EST, 2 minutes before
Area Forecast Discussion
National Weather Service Detroit/Pontiac MI
315 AM EST Fri Mar 12 2021

.DISCUSSION...

Morning temperatures now reside in the 30s given the efficient
radiational cooling and modest cold air advection in place. Despite
veering low-level flow to the northwest later this afternoon and
more efficient CAA, a modest warm up will be felt felt as
temperatures rise into the lower 50s for a high (cooler for
locations along the shoreline). Dry air will fill in ahead of a
strong surface high pressure system and will produce mostly sunny
skies, with the exception of some afternoon and evening high-based
cirrus streaming in from active weather well upstream of Michigan. A
strong pressure gradient ahead of the high pressure will promote
wind gusts on the order of 25-30 mph today, during daylight hours.

High pressure in place over southern Michigan Saturday morning with
strong confluence aloft and antecedent dry conditions will promote
another round of sunny skies Saturday with highs in the upper 40s. A
relaxed pressure gradient will limit gust potential through the day
as high pressure gradually drags south into the Ohio Valley.
Persistence forecast in play again for Sunday given the influence of
high pressure, although surface flow is expected to veer to the
northeast and will greatly limit high temperatures for communities
in the Thumb. Temperatures in the lower 40s are expected.

Water vapor imagery displays an upper-level low just offshore
southern California, where models then project this low gradually
meandering inland into the central Plains early next week. High
variance is noted across ensemble systems regarding the potential
phasing of this low and strength of amplification of an upper-level
trough filling in across the Pacific northwest early next week. This
more active weather pattern will bring better chances for
precipitation through the midweek period. Precipitation type and
temperatures will be highly dictated by upper-level evolution, with
deep upstream troughing leading to a chance to see 60s and rain by
Tuesday. A more progressive pattern will cap temperatures in the 40s
to lower 50s Tuesday, with possible snow mixed in with rain,
especially at the onset of any precipitation.

&&

.MARINE...

A surge of colder air moves through the central Great Lakes
reinforcing modest-strong winds. A Gale Warning remains in effect
until 10 PM for northern Lake Huron as this secondary wave moves
through this afternoon and evening. Frequent northwest gusts to
gales are expected today with diminishing coverage by late evening.
Otherwise, winds will veer from west to northwest across the Saginaw
Bay and southern Lake Huron, which will increase wave heights along
the Lake Huron shoreline. Wave heights to or just above 4 feet are
expected later this afternoon and into early Saturday morning across
the Outer Saginaw Bay down to Port Sanilac. As a result, Small Craft
Advisories have been issued for wave height concerns. High pressure
will center over Lower Michigan on Saturday backing winds toward the
west-southwest with lower gradient wind speeds and wave potential.
Modest northerly winds expected on Sunday influenced by the eastward
progression of southern Canadian low pressure with mostly dry
conditions through the weekend.

&&

.PREV DISCUSSION...
Issued at 1156 PM EST Thu Mar 11 2021

AVIATION...

Deep layer stability under dry air advection ensures a stretch of
mostly clear sky through the morning hours. Limited window for
possible diurnal cu as a cold front moves through Friday afternoon.
Winds will shift to northwest and turn gusty, nearing 25 knots at
times during the afternoon.

DTW THRESHOLD PROBABILITIES...

* None

&&

.DTX WATCHES/WARNINGS/ADVISORIES...
MI...NONE.
Lake Huron...Gale Warning until 10 PM EST this evening for LHZ361-362.

     Small Craft Advisory from 3 PM this afternoon to 4 AM EST Saturday
     for LHZ421-441-442.

Lake St Clair...NONE.
Michigan waters of Lake Erie...NONE.
&&

DISCUSSION...AM
MARINE.......KK
AVIATION.....MR

You can obtain your latest National Weather Service forecasts online
at www.weather.gov/detroit.
Hazardous weather outlook, Mar 11, 4:10 PM EST, 11 hours 7 minutes before
Hazardous Weather Outlook
National Weather Service Detroit/Pontiac MI
410 PM EST Thu Mar 11 2021

MIZ047>049-053>055-060>063-068>070-075-076-082-083-122115-
Midland-Bay-Huron-Saginaw-Tuscola-Sanilac-Shiawassee-Genesee-Lapeer-
St. Clair-Livingston-Oakland-Macomb-Washtenaw-Wayne-Lenawee-Monroe-
410 PM EST Thu Mar 11 2021

This hazardous weather outlook is for portions of southeast
Michigan.

.DAY ONE...Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today and tonight.

LCZ460-LEZ444-LHZ361>363-421-422-441>443-462>464-122115-
Lake St Clair-
Michigan Waters of Lake Erie from Detroit River to North Cape MI-
Lake Huron from 5NM east of Mackinac Bridge to Presque Isle Lt
beyond 5 NM off shore-
Lake Huron from Presque Isle Light to Sturgeon Point MI beyond 5NM
off shore-
Lake Huron from Sturgeon Point to Alabaster MI beyond 5NM off shore-
Outer Saginaw Bay SW of Alabaster to Port Austin MI to Inner Saginaw
Bay-Inner Saginaw Bay SW of Point Au Gres to Bay Port MI-
Port Austin to Harbor Beach MI-Harbor Beach to Port Sanilac MI-
Port Sanilac to Port Huron MI-
Lake Huron from Port Austin to Harbor Beach beyond 5NM Off Shore-
Lake Huron from Harbor Beach to Port Sanilac beyond 5NM Off Shore-
Lake Huron from Port Sanilac to Port Huron beyond 5NM Off Shore-
410 PM EST Thu Mar 11 2021

This hazardous weather outlook is for portions of Lake Erie, Lake
Huron and Lake St Clair.

.DAY ONE...Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today and tonight.

You can obtain your latest National Weather Service forecasts online
at www.weather.gov/detroit.

CB

Nearby

Small Craft Advisories in Michigan, 2021Every small craft advisory in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.